Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A non-classification result for wild knots


Author: Vadim Kulikov
Journal: Trans. Amer. Math. Soc. 369 (2017), 5829-5853
MSC (2010): Primary 03E15, 57M27, 57M30, 57M25
DOI: https://doi.org/10.1090/tran/6960
Published electronically: April 24, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Using methods of descriptive theory it is shown that the classification problem for wild knots is strictly harder than that for countable structures.


References [Enhancements On Off] (What's this?)

  • [1] P. H. Doyle and J. G. Hocking, A generalization of the Wilder arcs, Pacific J. Math. 22 (1967), 397-399. MR 0216482
  • [2] R. H. Fox and O. G. Harrold, The Wilder arcs, Topology of 3-manifolds and related topics (Proc. The Univ. of Georgia Institute, 1961) Prentice-Hall, Englewood Cliffs, N.J., 1962, pp. 184-187. MR 0140096
  • [3] Greg Friedman, Alexander polynomials of non-locally-flat knots, Indiana Univ. Math. J. 52 (2003), no. 6, 1479-1578. MR 2021047, https://doi.org/10.1512/iumj.2003.52.2359
  • [4] Greg Friedman, Intersection Alexander polynomials, Topology 43 (2004), no. 1, 71-117. MR 2030588, https://doi.org/10.1016/S0040-9383(03)00030-2
  • [5] Greg Friedman, Groups of locally-flat disk knots and non-locally-flat sphere knots, J. Knot Theory Ramifications 14 (2005), no. 2, 189-215. MR 2128510, https://doi.org/10.1142/S0218216505003786
  • [6] Harvey Friedman and Lee Stanley, A Borel reducibility theory for classes of countable structures, J. Symbolic Logic 54 (1989), no. 3, 894-914. MR 1011177, https://doi.org/10.2307/2274750
  • [7] Su Gao, Invariant descriptive set theory, Pure and Applied Mathematics (Boca Raton), vol. 293, CRC Press, Boca Raton, FL, 2009. MR 2455198
  • [8] Dennis Garity, Dušan Repovš, David Wright, and Matjaž Željko, Distinguishing Bing-Whitehead Cantor sets, Trans. Amer. Math. Soc. 363 (2011), no. 2, 1007-1022. MR 2728594, https://doi.org/10.1090/S0002-9947-2010-05175-X
  • [9] Greg Hjorth, Classification and orbit equivalence relations, Mathematical Surveys and Monographs, vol. 75, American Mathematical Society, Providence, RI, 2000. MR 1725642
  • [10] J. Juyumaya and S. Lambropoulou, An invariant for singular knots, J. Knot Theory Ramifications 18 (2009), no. 6, 825-840. MR 2542698, https://doi.org/10.1142/S0218216509007324
  • [11] Alexander S. Kechris, Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, New York, 1995. MR 1321597
  • [12] Samuel James Lomonaco Jr, An algebraic theory of local knottedness, ProQuest LLC, Ann Arbor, MI, 1964. Thesis (Ph.D.)-Princeton University. MR 2614626
  • [13] James M. McPherson, Wild arcs in three-space. I. Families of Fox-Artin arcs, Pacific J. Math. 45 (1973), 585-598. MR 0343276
  • [14] Ollie Nanyes, Invariants for everywhere wild knots, J. Knot Theory Ramifications 23 (2014), no. 6, 1450037, 15. MR 3253969, https://doi.org/10.1142/S0218216514500370
  • [15] Christian Rosendal, Descriptive classification theory and separable Banach spaces, Notices Amer. Math. Soc. 58 (2011), no. 9, 1251-1262. MR 2868100
  • [16] C. Ryll-Nardzewski, On a Freedman's problem, Fund. Math. 57 (1965), 273-274. MR 0190907

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 03E15, 57M27, 57M30, 57M25

Retrieve articles in all journals with MSC (2010): 03E15, 57M27, 57M30, 57M25


Additional Information

Vadim Kulikov
Affiliation: Kurt Gödel Research Center for Mathematical Logic, Währinger Strasse 25, 1090, Wien, Austria
Address at time of publication: Gustaf Hällströmin katu 2b 00014 University of Helsinki, Finland
Email: vadim.kulikov@iki.fi

DOI: https://doi.org/10.1090/tran/6960
Received by editor(s): May 7, 2015
Received by editor(s) in revised form: April 19, 2016
Published electronically: April 24, 2017
Additional Notes: The author was supported by the Austrian Science Fund (FWF) under project number P24654 and partially by the Finnish Academy Grant WBS1285203.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society